Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 99, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jul 2, 2008, 1:08 PM EDT for Miami-Dade County, Florida. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2008, 1:08 PM EDT (17:08 UTC)
- Expired
- Jul 2, 2008, 1:27 PM EDT
- In force
- 19 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 41 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 5.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1533 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMFL 021708
SVRMFL
FLC086-021800-
/O.NEW.KMFL.SV.W.0099.080702T1708Z-080702T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
108 PM EDT WED JUL 2 2008
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA.
* UNTIL 200 PM EDT
* AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL.
THESE STORMS WERE LOCATED NEAR PA-HAY OKEE OVERLOOK...AND MOVING
EAST AT 7 MPH. STATE ROAD 933 IS ALSO IN THE PATH OF THE STORM
* THE LINE OF STORMS WILL AFFECT...
PA-HAY OKEE OVERLOOK...
AND SURROUNDING COMMUNITIES.
SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 2549 8071 2540 8070 2535 8075 2536 8085
2540 8082 2546 8082
TIME...MOT...LOC 1708Z 269DEG 6KT 2545 8079 2540 8079
2537 8082
$$
601 follow-up statement
783
WWUS52 KMFL 021727
SVSMFL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
127 PM EDT WED JUL 2 2008
FLC086-021737-
/O.CAN.KMFL.SV.W.0099.000000T0000Z-080702T1800Z/
MIAMI-DADE FL-
127 PM EDT WED JUL 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MIAMI-DADE COUNTY
IS CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS
DISSIPATED. THUS THE THUNDERSTORM WARNING HAS BEEN CANCELLED.
THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.
LAT...LON 2549 8071 2540 8070 2535 8075 2536 8085
2540 8082 2546 8082
TIME...MOT...LOC 1727Z 269DEG 6KT 2545 8075 2540 8075
2537 8078
$$
60What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:15 AM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 2, 10:15 AM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 1015 AM EDT WED JUL 2 2008 .UPDATE...NO CHANGES PLANNED FOR THE CURRENT FORECAST PACKAGE AT THIS TIME. TODAYS WEATHER PROMISES TO BE RATHER SIMILAR TO YESTERDAYS (TUE). 12Z SOUNDING ALMOST IDENTICAL TO 24 HRS AGO WITH PW = 1.82 INCHES, LI = 7.9. THE ONLY DIFFERENCE (AND NOT SIGNIFICANT) IS A SLIGHTLY HIGHER CAPE AND SLIGHTLY FASTER STEERING FLOW. ALSO , RUC80 STREAMLINE ANALYSIS SHOW UPPER LEVEL DIFFLUENCE OVER THE LOCAL AREA AND WEAK CONVERGENCE AT THE LOW LVL THAT COULD EASILY BE ENHANCED BY SEA BREEZES LATER ON. THEREFORE, AFTERNOON TSTMS IS PRACTICALLY A SURE THING, AND AGAIN, ONCE THEY DEVELOP, THEY WILL MOVE NORTHEASTWARD UNDER THE SOUTHWEST STEERING FLOW. AGAIN, LOCATION OF INITIAL CONVECTION WILL DEPEND GREATLY ON SEA BREEZES INTERACTION. A FEW OF THE STORMS COULD BECOME STRONG WITH WIND GUSTS TO 40 MPH, FREQUENT TO EXCESSIVE LIGHTNING AND SMALL HAIL. HEAVY DOWNPOURS CAN ALSO BE EXPECTED DUE TO THE SLOW MOVEMENT OF THE STORMS. .AVIATION... ACTIVE CONVECTION ACROSS THE REGION IS EXPECTED TODAY...BUT MAINLY IN THE EARLY AFTERNOON INTO THE EVENING. LINGERING MOISTURE ACROSS THE REGION AND A MID TO UPPER LEVEL TROUGH IN THE CENTRAL GULF WILL RESULT IN CONDITIONS FAVORABLE FOR CONVECTION. WHILE LIGHT SOUTHEAST FLOW WILL FAVOR CONVECTION IN THE INTERIOR AND WEST OF THE PENINSULA...WESTERLY FLOW IN THE LOWER LEVELS THROUGH THE UPPER LEVELS SHOULD RESULT IN CONVECTION ACROSS THE EAST COAST AS WELL. PERIODS OF MVFR CONDITIONS EXPECTED IN THE AFTERNOON THROUGH THE EVENING AND BRIEFER PERIODS OF IFR CONDITIONS POSSIBLE ACROSS ALL SOUTH FLORIDA TERMINALS IN THIS TIME. 60 && .PREV DISCUSSION... /ISSUED 340 AM EDT WED JUL 2 2008/ DISCUSSION... NOT MUCH CHANGE TO THE SHORT TERM FORECAST REASONING FOR TODAY. THE TAIL END OF THE EASTERN CONUS TROUGH CONTINUES TO LINGER IN THE EASTERN GULF OF MEXICO WITH SOUTHWESTERLY STEERING FLOW IN THE MID LEVELS ACROSS SOUTH FL ON THE EAST SIDE OF IT. MODELS CONTINUE TO INDICATE GOOD UPPER DIVERGENCE AHEAD OF THIS FEATURE TODAY. MODEL FORECAST SOUNDINGS DO SHOW A SLIGHT WARMING IN THE MID- LEVELS TODAY...BUT GIVEN THE PROXIMITY OF THE TROUGH AND THE TEMPS ON THE 00Z MIAMI SOUNDING THIS MAY BE IN ERROR. THUS...EXPECTING A DAY SIMILAR TO YESTERDAY WITH BOTH SEA BREEZES FIRING ACTIVITY CLOSER TO THE COASTS...WITH ACTIVITY MOVING SLOWLY NORTHEAST TOWARDS PALM BEACH COUNTY...AND THEN OTHER ACTIVITY CONGEALING IN THE INTERIOR AND MOVING SLOWLY NORTHEAST AGAIN. HEAVY RAIN AND ISOLATED STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE AGAIN TODAY. EXPECT MOST ACTIVITY TO DIE DOWN DURING THE MID EVENING HOURS ONCE AGAIN...BUT AT LEAST ISOLATED STORMS COULD CONTINUE ACROSS THE LOCAL WATERS AND EAST COAST METRO AREAS ALL NIGHT GIVEN PRESENCE OF THE TROUGH AND LIGHT ESE SFC FLOW. MODELS HAVE CONTINUED TO TREND AWAY FROM THE LARGE, DEEP-LAYERED ATLANTIC RIDGE BUILDING BACK ACROSS FL LATE THIS WEEK AND THIS WEEKEND. INSTEAD...MOST GUIDANCE NOW INDICATES A WEAKNESS IN THE RIDGE WILL REMAIN OVER THE EASTERN GULF OF MEXICO WITH EVEN WEAK TROUGHING LINGERING FROM 500-250MB. SFC RIDGE AXIS WILL REMAIN ACROSS NORTH CENTRAL FL THIS PERIOD WITH LIGHT ESE SFC FLOW AND DAILY WEST COAST SEA BREEZES COMBINED WITH SW STEERING FLOW IN THE MID/UPPER LEVELS AND PWATS REMAINING HIGH. THE RESULT IS A WETTER PATTERN FOR SOUTH FL...ESPECIALLY THE EASTERN HALF WHERE IT LOOKED TO BE TRENDING DRIER THIS PERIOD JUST A FEW DAYS AGO. BY SUNDAY INTO EARLY NEXT WEEK...GFS FINALLY BUILDS THE MID-LEVEL RIDGE IN SOME...LEADING TO DEEP-LAYERED SSE FLOW ACROSS SOUTH FL. MODEL FCST SOUNDINGS THIS PERIOD INDICATE A SLIGHT INCREASE IN OVERALL STABILITY OF THE ATMOSPHERE...BUT ALSO PERIODIC MOISTURE SURGES OUT OF THE CARIBBEAN WITH PWATS MOSTLY 2 INCHES OR ABOVE. THIS WILL CONTINUE MORE CONVECTIVE COVERAGE POSSIBLY CONTINUING ABOVE CLIMO VALUES THIS PERIOD. MARINE... ESE TO SE WINDS 15 KTS OR LESS WITH SEAS 4 FT OR LESS OUTSIDE OF THUNDERSTORM ACTIVITY THIS PERIOD. RISK OF WATERSPOUTS AGAIN TODAY, ESPECIALLY THE ATLANTIC WATERS. FIRE WEATHER... NO CONCERNS AS MOISTURE LEVELS REMAIN AROUND NORMAL FOR THIS TIME OF YEAR. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 87 74 87 76 / 60 30 60 30 FORT LAUDERDALE 88 76 87 77 / 50 30 60 30 MIAMI 89 76 88 76 / 50 30 60 30 NAPLES 88 73 88 72 / 50 30 50 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...47/RHG SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, Jul 2, 10:33 AM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 1033 AM EDT WED JUL 2 2008 FLZ063-066>075-168-172>174-030245- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 1033 AM EDT WED JUL 2 2008 ...HIGH RISK OF LIGHTNING MOST AREAS TODAY... ...SLIGHT RISK OF WATERSPOUTS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER MOST AREAS TODAY WHICH WILL PRODUCE A HIGH RISK OF LIGHTNING. THE MAIN THREATS FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WHICH WILL BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL. WATERSPOUTS: WITH WEAK SOUTHWEST STEERING FLOW, ANY BOUNDARIES OVER THE AREA WATERS WILL PRODUCE A SLIGHT RISK OF WATERSPOUTS TODAY. WIND:THE STRONGEST THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO 40 MPH. FLOODING: THERE IS A SLIGHT RISK OF LOCAL URBAN TYPE FLOODING OF ROADWAYS AND LOW LYING AREAS DUE TO SLOW MOVING THUNDERSTORMS TODAY. HAIL: THERE IS A SLIGHT RISK OF SMALL HAIL OCCURRING WITH THE THUNDERSTORMS EXPECTED ACROSS THE REGION TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY .SPOTTER INFORMATION STATEMENT... THE STEERING PATTERN WILL CONTINUE FROM THE SOUTHWEST, BRINGING HIGHER CHANCES FOR THUNDERSTORMS TO THE EAST COAST METRO AREAS THURSDAY AND POSSIBLY INTO THE WEEKEND. A LIGHTER WIND FLOW AND CONVERGENCE OVER THE AREAS WATERS COULD LEAD TO AN OCCURRENCE OF WATERSPOUT ACTIVITY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jul 2, 12:53 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1253 PM EDT WED JUL 2 2008
FLZ073-075-174-021730-
MAINLAND MONROE FL-FAR SOUTH MIAMI-DADE COUNTY FL-INLAND MIAMI-
DADE FL-
1253 PM EDT WED JUL 2 2008
...STRONG THUNDERSTORMS MOVING ACROSS MAINLAND MONROE COUNTY...
AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILDERNESS WATERWAY
SOUTH TO 8 MILES WEST OF MAHOGANY HAMMOCK TO 9 MILES WEST OF MAHOGANY
HAMMOCK...MOVING EAST AT 12 MPH.
THESE STORMS WILL AFFECT...
RURAL EASTERN MAINLAND MONROE COUNTY
RURAL SOUTHWESTERN MIAMI-DADE COUNTY
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2530 8097 2533 8097 2531 8100 2533 8101
2533 8102 2533 8105 2537 8105 2541 8107
2547 8089 2537 8085 2529 8090
TIME...MOT...LOC 1653Z 268DEG 11KT 2543 8098 2537 8095
2533 8097
60The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:53 PM EDT | Special Weather Statement | MFL | Monroe | 37 min |
| Jul 2, 1:20 PM EDT | Special Weather Statement | MFL | Collier | 25 min |
| Jul 2, 1:24 PM EDT | Special Weather Statement | MFL | Palm Beach | 36 min |
| Jul 2, 1:35 PM EDT | Special Weather Statement | MFL | Collier | 25 min |
| Jul 2, 1:56 PM EDT | Special Weather Statement | MFL | Miami-Dade | 49 min |
| Jul 2, 2:00 PM EDT | Special Weather Statement | MFL | Hendry | 45 min |
| Jul 2, 2:21 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Miami-Dade | 54 min |
| Jul 2, 2:26 PM EDT | Special Weather Statement | MFL | Palm Beach | 49 min |
| Jul 2, 2:49 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Palm Beach | 56 min |
| Jul 2, 2:51 PM EDT | Special Marine Warning | MFL | 54 min | |
| Jul 2, 3:32 PM EDT | Special Weather Statement | MFL | Broward | 28 min |
| Jul 2, 3:42 PM EDT | Special Weather Statement | MFL | Hendry | 33 min |
| Jul 2, 4:08 PM EDT | Special Weather Statement | MFL | Glades | 37 min |
| Jul 2, 4:24 PM EDT | Severe Thunderstorm Warning | MFL | Glades | 35 min |
| Jul 2, 5:17 PM EDT | Special Weather Statement | MFL | Miami-Dade | 28 min |
| Jul 2, 5:23 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 50 min |
| Jul 2, 6:25 PM EDT | Special Weather Statement | MFL | Miami-Dade | 35 min |
| Jul 2, 6:33 PM EDT | Special Marine Warning | MFL | 42 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.